Hey Dr. Henry.....
May 17, 2006
Dear Dr. Henry,
The following post was originaly addressed to you. I found it in the archives on this site. Is this really possible? What I mean is, is it really possible that someone could test all this time and keep testing negative when in fact they have the virus? I've been told by multiple "experts" that there is only one case of someone testing negative after six moths and that was due to the fact that the person who was sick was so riddle with cancer that her body could no longe produce antibodies.
This would be my worst nightmare as I have been trying to track the cause of some symptoms I have been experiencing over the past nearly five years. I've had "experts" (HIV specialists in internal medicine and ID doctors) tell me that while my symptoms are unusual they're not due to anything infectious or immune illness.
Can you please really the following post and tell me what your opinion is of this? I'm not calling this guy a liar, but I would like to get some straight answers. Thanks. Here it is:
***HISTORY: For 3 years prior to 2000, I had 4 tumors removed which were KS, although I continued to test negative for HIV using 14 different testing methods including some where were still in trials. My oncologist referred me back to infectious disease again to determine if HIV medication might be helpful to treat the KS even though I did test positive to HIV.
In the first week of January of 2000 I went for a routine exam to get the results of my HIV test from the infectious disease department (which performed the same test for the 3 years prior), although this time not only was I told that I was positive, but was admitted for PCP. At the time my viral load was off the chart, and my CD4 was under 50. I spent 1 week in the hospital on IV medication and released with an oral prescription to treat the PCP.
The following week I was placed on Kaletra and Combivir. In the last week of February, I was at work on Friday feeling fine, went out with friends. On Saturday, I felt like I was dead. Hot and cold swings you couldnt believe. I clocked a temperature of 106 on 2 separate devices. Again I was hospitalized and believed to have TB. That proved negative and after 4 days of laying on a hospital bed with a special body cooling unit and IV of saline, my situation was ruled rapid immune reconstitution. My CDR4 was not over 800.
Ive been on Kaletra and Combivir ever since, and frankly I often feel that they saved my life. About a year ago, they added Viread to the group. My CDR4 fluctuates a lot, and I dont really worry about it too much. I use to have it tested every other month, but that just got to be too much work. Its been as low as 600 and as high as 1050. Based on my self evaluation after each result, I know that it has a lot to do with how well I remember to take my medication, and when my results were high I was always supplementing my prescriptions with a number of vitamins.
QUESTION: In the last 6 months, Ive been having a real problem with gagging. I would say that in a week, just simply brushing my teeth in the morning I will gag myself 3 times. Each time, no matter how much I try to relax after the gag, I end up puking. This is not a fun way to start the morning. I also notice it if I cough hard, or sometimes even have a really hard roll-on-the-floor laugh. I end of like chocking and gagging. I also notice that I am somewhat congested all the time.
Ive asked my primary doctor (infectious disease specialist) about it, and she referred me to an ENT (ear-nose-throat) specialist and sent me out for CT scan to rule out any new KS tumors (by the way knock-on-wood, havent had one in almost 2 years). The ENT couldnt find anything but ended up writing me 3 more prescriptions (including Zoloft). I took them for about a month, but it was clear that these were not so much to help my situation as they were to make spiffs I think. (I have been unable to find anything which links Zoloft to gagging or throat or digestive problems, other then causing them.)
Anyway, so I have been feeling pretty healthy for about 5 years now. I have the occasional panic attic, but its usually just a cold or something the impacts the normal person. I had 1 swollen node, but by the time I could see a specialist, it had gone away on its own. So about a month ago, I ran out of my meds, and I was real busy and it took me about 2 weeks to get a refill. What I noticed though was how healthy I felt. I didnt have a shortness of breath, I didnt gag brushing my teeth, I didnt feel congested, I felt healthier then I had when I was taking the pills.
Ive been back taking the pills now for about 2 weeks, and the gagging is back. The congestion is back. Just a few minutes ago I was outside and its hot today, and when I was out there, I just felt like it was more trouble to breath then it was 2 weeks ago when it was about 20 degrees hotter.
So my question relates to these symptoms. (The perpetual diarrhea Ive come to deal with.) I have not been able to find any information online which links these symptoms to these drugs. Are you aware of any one of these drugs, or combinations of these drugs causing this issue which seems to me to be a constriction of the throat area***
Response from Dr. Henry
I have had a few patients who have developed a sensitivity to certain HIV meds which causes significant gagging (most commonly related to ritonavir containing regimens). If you have no significant resistance to HIV over your years of treatment then switching meds to see if there is a regimen devoid of the gagging reaction in your case is an approach to consider.There have also been a couple of patients who developed what I would call psychotropic gagging whereby the pills are causing psychological gagging. In some cases we have tried to switch off the ritonavir regimens, used pediatric formulations, worked with a psychologist/psychiarist, we sometimes have put in a feeding tube directly into the stomach from the skin, and other problem solving approaches depending on the particular issue germaine to each patient. KH
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Groin Pain After Rimming Worried I Have HIV
- Muscle Ache After Giving Oral Sex Does It Mean I Have HIV
- Pain In Penis After Open Mouth Kissing What Are The Chances Of HIV
- Rash After Oral Sex Hooker What Are The Chances Of HIV
- Red Eyes After Anal Sex Top Sign Of HIV AIDS
- Irritation On Penis Tip After Sex Chlamydia Sti
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.